Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Reno, NV

July 19, 2018Alpine County, Mono County, California; Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 19, 2018, 4:29 PM PDT for Alpine County, Mono County, California; Douglas County, Nevada. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 4:29 PM PDT (23:29 UTC)
Expired
Jul 19, 2018, 6:03 PM PDT
In force
94 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS55 KREV 192329
FFWREV
CAC003-051-NVC005-200200-
/O.NEW.KREV.FF.W.0005.180719T2329Z-180720T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
429 PM PDT THU JUL 19 2018

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Northern Mono County in northern California...
  Alpine County in northern California...
  Douglas County in western Nevada...

* Until 700 PM PDT.

* At 424 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving toward the burn scar of the Slinkard Fire. Flash 
  flooding is expected to begin shortly if the rainfall intensity 
  remains the same or increases.

* Some locations that will experience flooding include...
  Topaz Lake and Junction U.S 395 And CA 89. 

Excessive rainfall over the Slinkard burn scar will result in debris 
flow moving toward Highway 395. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3862 11950 3861 11957 3869 11960 3871 11956

$$
2 follow-up statements
317 
WGUS75 KREV 200023
FFSREV

Flash Flood Statement
National Weather Service Reno NV
523 PM PDT THU JUL 19 2018

CAC003-051-NVC005-200200-
/O.CON.KREV.FF.W.0005.000000T0000Z-180720T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Alpine CA-Douglas NV-
523 PM PDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTHERN MONO...ALPINE AND DOUGLAS COUNTIES...

At 519 PM PDT, Doppler radar indicated thunderstorms producing 
moderate rain in the western and northern portions of the Slinkard 
Fire burn scar. No significant flooding has been reported, but the 
California Highway Patrol did report small rocks on Highway 395. 

Even though the heaviest rain has ended, any additional rain may 
result in minor debris flows moving toward both Highway 89 and 
Highway 395. Debris flows can consist of rock, mud, vegetation and 
other loose materials.

Some locations that will experience flooding include...
Topaz Lake and Junction U.S 395 And CA 89. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3862 11950 3861 11957 3869 11960 3871 11956

$$
616 
WGUS75 KREV 200103
FFSREV

Flash Flood Statement
National Weather Service Reno NV
603 PM PDT THU JUL 19 2018

CAC003-051-NVC005-200111-
/O.CAN.KREV.FF.W.0005.000000T0000Z-180720T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Alpine CA-Douglas NV-
603 PM PDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR NORTHERN MONO...ALPINE AND DOUGLAS
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3862 11950 3861 11957 3869 11960 3871 11956

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:23 PM PDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:23 PM PDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
223 PM PDT Thu Jul 19 2018

.SYNOPSIS...

Above average temperatures continue through Friday with some
relief over the weekend as thunderstorms increase in coverage.
Storms may bring heavy rainfall with an increased flood potential,
especially this weekend. Hot weather returns from the middle to
the end of next week with a drying trend looking likely.

&&

.SHORT TERM...

The heat continues, however the region will experience some relief
this weekend as moisture spreads northward and thunderstorms
develop.

The strong ridge of high pressure that has been situated over the
west will begin to shift eastward and settle over the four corners
region by Friday. The Sierra and western Nevada will be between this
feature and a low off the southern California coast for the
weekend, which will help to advect modified monsoonal moisture
into the region. PWATs are forecast to reach 0.75-1.2", which
climatologically is above the 95th percentile and could lead to
heavy rainfall under thunderstorm cores, especially given the
overall slow storm motions. The S-SW steering flow, ample
moisture, and increased instability could focus heavy rainfall
particularly along the Sierra, Pine Nut and Virginia Ranges
Saturday and Sunday afternoons which would increase the concern
for flash flooding in areas of steep terrain, drainages, and
recent burn scars. Keep in mind, while these areas are favored,
other areas may also see a flood threat.

Despite all this, dry lightning strikes outside of the rain core
could still potentially ignite new fires. Thunderstorm coverage is
likely to increase Saturday into Sunday with upper level waves
potentially contributing to nocturnal thunderstorms Saturday night
and Sunday night. While it is always hard to pinpoint thunderstorm
locations that far in advance, the best coverage appears to be on
Sunday, as long as activity the previous day/night does not lead
to overly widespread cloud cover.

There are many outdoor festivals and sporting events occurring this
weekend, so please pay close attention to the weather surrounding
you. Some things to keep in mind -- if you can hear thunder, you are
close enough to be struck by lightning. Also, heavy rain can drop
temperatures by 30 degrees in a short period of time. This can
easily catch campers/backpackers off guard, so prepare for the
potential of wet weather.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact portions of the region, possibly through
Friday. The rain from anticipated thunderstorms could help to
decrease particulate matter in the air and improve air quality.
The smoke forecast will be dependent on how actively fires burn
and could also change if new fires start. Check with your county
for the latest air quality. -Dawn

.LONG TERM...Sunday through Thursday...

For Sunday, we are still looking at plenty of moisture being
advected into the region from the south. There is a slight chance
for nocturnal thunderstorms Saturday night into Sunday morning,
especially south of Highway 50. Then, for the rest of the day,
computer simulations continue to show an upper-level impulse
crossing from south to north. Cloud-depth wind shear is not on
the strong side but could be enough to support a few longer-lived
storms. These weather ingredients could support stronger
thunderstorm development, provided cloud cover doesn't inhibit
instability too much. The thunderstorm threat is expected to
spread northward Sunday afternoon, possibly all the way to the
Oregon border. A few stronger storms could create heavy rain and
flash flooding, especially near steep terrain and burn scars,
and/or damaging outflow winds.

There is a chance for thunderstorms to persist overnight into Monday
morning, with the best chance south of Highway 50. These
nocturnal storms, if they occur, could have smaller rain cores
which would increase chances for new fire starts.

For Monday through the rest of the week, the key forecast question
is the location of the high pressure ridge. Some computer
simulations show the ridge shifting westward while maintaining
enough moisture for the thunderstorm threat to continue each day. (A
limiting factor with this scenario could be warmth aloft capping off
deep convection.) Other simulations keep the ridge axis a bit
farther east which could bring weak westerly flow and a reduced
thunderstorm threat for the eastern Sierra and western NV. Afternoon
temperatures could be a few degrees cooler with the second scenario.
For now, we maintained the current forecast with small chances for
thunderstorms each afternoon south of highway 50, and a slow warming
trend through the work week with triple digit temperatures for
western NV deserts. JCM

&&

.AVIATION...

VFR conditions will prevail except for increasing chances for
thunderstorms Friday and throughout the weekend. Conditions near any
thunderstorms could include mountain obscuration, gusty, erratic
winds, and heavy rain. Haze and smoke aloft from the Ferguson Fire
will likely continue, especially near the Sierra between KTVL and
KBAN where reduced visibility has been reported recently. Aside
from thunderstorm outflows, winds won't be too strong. However,
expect afternoon-evening wind gusts around 20 kts along the US-395
corridor today and Friday. JCM

&&

.FIRE WEATHER...

While the pattern change this weekend will bring a thunderstorm
threat, the good news is that the storms should be overall be wet
and the general storm motions on the slower side. Friday may be a
bit of a "watch out" type of a day between approximately US-50 and
I-80 where a mix of wetter and drier storms are possible. The
same applies near the Oregon border on Saturday. These storms will
be wet under the thunderstorm core, but dry lightning strikes are
always possible outside of the core which could potentially
ignite new fires. For the weekend and into Monday, all storms
should be quite wet, with flash flooding becoming more of a
concern, especially on Sunday.

The other thing to note is the potential for nocturnal storms both
Saturday and Sunday nights with the best chances south of Highway
50. Typically, nocturnal storms have smaller rain cores which
increases the chance for new fire starts from lightning, however
the overall movement is still less than 10 mph, which is helpful.

Gusty and erratic outflow winds are always a possibility with
storms, with the greatest threat for stronger winds through this
evening and again Friday afternoon/evening when outflow gusts
could reach 40-50 mph.

Cooler temperatures and higher afternoon humidity values will also
be a help this weekend, but hot and drier conditions return by the
middle into the end of next week. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 9 PM PDT this evening NVZ003-004.

     Heat Advisory until 9 PM PDT this evening NVZ005.

CA...Heat Advisory until 9 PM PDT this evening CAZ070.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:53 PM PDTAreal Flood AdvisoryREVMono3 hr

Nearby

Flash Flood Warnings in California, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.